Second month on Accutane, is it normal to still get cysts after a month and a dosage augmentation?

Hi, I'm Matilde, I'm 20 and I'm from Italy. I used to have very oily skin and my acne has worsened in the last couple of years, with cysts mainly on my chin. On 09/18/2016 my doctor put me on 10g of Accutane. My skin stopped being oily. I had two cysts on my chin, that are still there now, smaller. As I was about to finish my first cycle of Accutane, a huge cyst surfaced on my chin. My doctor upped my dosage to 20g. Yesterday, (10/27/2016) I got an enormous one on my chin, it's inflamed and it hurts. Is it normal to still get cysts after a month and a dosage augmentation?

Doctor Answers 2

Accutane and cysts

Yes, this is very normal.  During the first 1-2 months of treatment, as the skin adjust to the medication, flares are not uncommon. Be patient.  Results will pay off. 

Accutane and cysts

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Yes, this is very normal.  During the first 1-2 months of treatment, as the skin adjust to the medication, flares are not uncommon. Be patient.  Results will pay off. 

Accutane and expectations

Thank you for your question. It is not uncommon to have breakouts when starting any acne treatment, especially Accutane. Usually the flare-ups last a couple of weeks, but in some individuals, the flare-ups can be very severe and occur for several months. Breakouts also vary depending on the dose you are taking because dosing is based on your weight. Therefore, if you are taking half of your daily recommended dose, then breakouts may occur more frequently and results will take longer to achieve. Please be patient with the treatment because acne tends to get worse before it gets better. I highly suggest you consult with your prescribing physician regarding your concerns and to discuss any further questions you may have with therapy. Take care and good luck.

Accutane and expectations

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. It is not uncommon to have breakouts when starting any acne treatment, especially Accutane. Usually the flare-ups last a couple of weeks, but in some individuals, the flare-ups can be very severe and occur for several months. Breakouts also vary depending on the dose you are taking because dosing is based on your weight. Therefore, if you are taking half of your daily recommended dose, then breakouts may occur more frequently and results will take longer to achieve. Please be patient with the treatment because acne tends to get worse before it gets better. I highly suggest you consult with your prescribing physician regarding your concerns and to discuss any further questions you may have with therapy. Take care and good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.